Geometry & Topology
- Geom. Topol.
- Volume 6, Number 1 (2002), 69-89.
Bounded cohomology of subgroups of mapping class groups
We show that every subgroup of the mapping class group of a compact surface is either virtually abelian or it has infinite dimensional second bounded cohomology. As an application, we give another proof of the Farb–Kaimanovich–Masur rigidity theorem that states that does not contain a higher rank lattice as a subgroup.
Geom. Topol., Volume 6, Number 1 (2002), 69-89.
Received: 15 December 2000
Revised: 28 February 2002
Accepted: 28 February 2002
First available in Project Euclid: 21 December 2017
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Bestvina, Mladen; Fujiwara, Koji. Bounded cohomology of subgroups of mapping class groups. Geom. Topol. 6 (2002), no. 1, 69--89. doi:10.2140/gt.2002.6.69. https://projecteuclid.org/euclid.gt/1513882790